Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: topomax and cytomel


 neugebaj - Wed Jan 12, 2005 8:22 am

dr just prescribed topomax and cytomel (have hypothyroid) for weight loss within 3 weeks ago. Have read about topomax dropping blood pressure. Normal blood pressure is low (110 over 70 with 66 pulse rate) but with yesterday after 12 hrs taking previous dose and feeling horrible all day, I took it and it was 158 over 88 with pulse rate of 91! Pharmacist said it was the topomax but everywhere I look it says it's famous for lowering it. Anyone have this problem?????
 Dr. Yasser Mokhtar - Wed Jan 12, 2005 11:14 am

User avatar Dear Neugebaj,

Topamax can cause either side effect but very rarely.

From your profile, i found out that you were prescribed estrace at the same time and actually estrace can cause hypertension in patients as some kind of an allergic reaction but was not found to be a consistent side effect in the major clinical trials.

To diagnose hypertension, blood pressure should be found to be high on at least 3 different occasions during the same week.

Please, check your blood pressure on 3 different days during the same week and if found to be high, contact your doctor about this and see what he/she has to say.

i am not in a position to tell you to stop the topamax or the estrace but you can call your doctor and ask if this can be done.

Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 RevCAMO - Thu May 19, 2005 9:16 am

Topamax is perhaps alot more bang for my buck than I wanted. The Dr. originally prescribed it to help out with my headaches. But before long, my hair started falling out and now my blood pressure is way out of control. This morning when I got up it was 169/110. It's been running high like this for the past three weeks and it started just after the doctor discontinued the medication when I told him it wasn't really helping with the headaches. It was within normal range before I started the medicine. I really need help. to get my BP back to normal.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us